Alert archive / Minnesota / Snow Squall Warnings in 2026

Snow Squall Warning 2, NWS Grand Forks, ND

January 15, 2026Pennington County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this snow squall warning at Jan 15, 2026, 4:26 PM CST for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2026, 4:26 PM CST (22:26 UTC)
Expired
Jan 15, 2026, 5:15 PM CST
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Significant

Counties Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2026-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2026-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS53 KFGF 152226
SQWFGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Forks ND
426 PM CST Thu Jan 15 2026

MNC113-119-125-152315-
/O.NEW.KFGF.SQ.W.0002.260115T2226Z-260115T2315Z/
Red Lake MN-Polk MN-Pennington MN-
426 PM CST Thu Jan 15 2026

The National Weather Service in Grand Forks has issued a

* Snow Squall Warning for...
  Red Lake County in northwestern Minnesota...
  Central Polk County in northwestern Minnesota...
  Western Pennington County in northwestern Minnesota...

* Until 515 PM CST.

* At 424 PM CST, a snow squall was located along a line extending 
  from near Thief River Falls to near Crookston, moving south at 45 
  mph.

  HAZARD...Intense bursts of heavy snow. Visibility rapidly falling 
           to less than one-quarter mile. Wind gusts up to 20 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous travel conditions are expected to develop 
           rapidly in the warning area.

Locations impacted include...
US Highway 2, US Highway 75, US Highway 59, Thief River Falls, 
Crookston, Red Lake Falls, McIntosh, Erskine, Plummer, and St. 
Hilaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wet roadways may quickly freeze to ice, causing roads to become 
slick and dangerous. Slow down and be prepared for a sudden loss of 
traction.

Slow Down! Rapid changes in visibility and road conditions are 
expected with this snow squall. Be alert for sudden whiteout 
conditions.

Reduce speed and turn on headlights! During snow squalls, the 
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4769 9666 4796 9671 4817 9620 4817 9602
      4761 9588
TIME...MOT...LOC 2224Z 351DEG 38KT 4808 9610 4784 9664 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

CJ

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this snow squall warning went out at Jan 15, 2:57 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • Snow showers accompanied by gusty winds will cause blowing snow tonight through Friday. This will sharply reduce visibility impacting travel conditions, and a winter weather advisory is in effect.
  • There will be at least scattered/intermittent whiteout conditions within snow showers leading to advisory level impacts. However, there is a 40 percent chance of blizzard conditions with the Red River Valley into eastern North Dakota if snow becomes more widespread.
  • Wind chill values fall into the range of 30 below zero to 40 below zero Saturday morning.
Area forecast discussion, Jan 15, 2:57 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CST Thu Jan 15 2026

.KEY MESSAGES...

- Snow showers accompanied by gusty winds will cause blowing
  snow tonight through Friday. This will sharply reduce
  visibility impacting travel conditions, and a winter weather
  advisory is in effect.

- There will be at least scattered/intermittent whiteout
  conditions within snow showers leading to advisory level
  impacts. However, there is a 40 percent chance of blizzard
  conditions with the Red River Valley into eastern North Dakota
  if snow becomes more widespread.

- Wind chill values fall into the range of 30 below zero to 40
  below zero Saturday morning.

&&

.DISCUSSION...
Issued at 257 PM CST Thu Jan 15 2026

...Synopsis...

Water vapor loop shows the strong shortwave currently over
southern Manitoba starting to dig into the Northern Plains, and
it will continue southeastward into the Upper Midwest tonight.
Another reinforcing shortwave will come down out of southern
Manitoba behind the first shortwave and that system will be the
one that brings the Arctic cold front and most of the impacts.
That reinforcing shortwave will continue to dig south tomorrow
with cold air advection. A slight break on Saturday as high
pressure builds in, then another reinforcing shortwave on Sunday
with a trough swinging through and bringing some light snow.
Northwesterly flow aloft sets up as we move into the upcoming
work week, with various weak embedded shortwaves that could
bring some light precipitation but nothing predictable at this
point.

...Snow showers and gusty winds bringing reduced visibility...

Radar returns pushing into our northern counties currently with
the initial shortwave this evening. Some locations in
northeastern ND and northwestern MN already snow, but the
heaviest returns in the northern Red River Valley are falling as
rain. Based on trends in Canada think we will have a light
rain/freezing rain/snow mix with this first round of precip, but
should remain light and low impact. The more significant issues
will come later tonight as the Arctic front arrives. The front
currently is up over central Saskatchewan, but will dive south
into our northwestern counties by late evening and should push
the rest of the way through the CWA overnight. Winds will
increase out of the northwest with gusts up into the 40 to 50
mph range, and lapse rates for the model soundings look
impressive for the warm season, let alone winter. Set up for
horizontal convective rolls producing snow showers looks good,
and many of the CAMs show the streaks of good reflectivity and
low visibility late tonight into much of tomorrow. However,
where exactly these convective bands will set up and how long
they will last is unknown at this point. Confident in at least
periodic low visibility as falling snow moves thorugh, so have
the CWA in a winter weather advisory for tonight through Friday.

...Chances for blizzard conditions...

While many of the CAMs show convective streaking and hit or miss
snow showers, others have light snow outside the main HCR bands.
This is supported by some pretty robust saturation throughout
the soundings, and there will be at least some synoptic lift as
the reinforcing shortwave digs down into the Northern Plains. If
snow is more widespread than just the HCR bands, and if there is
slow accumulation throughout the day on Friday, blowing snow
impacts will be more widespread and some areas could see
whiteout conditions for longer than expected. At this point,
chances of this worst case scenario are around 40 percent for
areas along and west of the Red River Valley, so don't want to
blanket the area with a higher level headline quite yet, but
will have to monitor for blizzard impacts as we head into
tonight and tomorrow morning.

...Cold wind chills Saturday morning...

With the Arctic air firmly in place Friday night into Saturday,
temperatures will drop below zero and continue down into the
teens below. With northwest winds continuing at least 25 to 35
mph with higher gusts, wind chills will drop down into the -30
to -40 range. Will likely need some sort of cold headline, but
given short term impacts will hold off for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1139 AM CST Thu Jan 15 2026

All TAFs VFR except for some stratus hanging around KBJI which
is making things MVFR. Winds will pick up out of the west with
gusts above 25kts at times, but no snow to blow around at this
point. Mostly VFR conditions will continue through the afternoon
and evening, then conditions will go downhill as a strong cold
front comes through tonight. Gusts over 30 kts, along with snow
showers, will impact the TAF sites during the later half of the
TAF period. Ceilings mostly in the MVFR range, but the bigger
impact to aviation operations will be visibility with falling
and blowing snow. Currently have mostly visibility in the 3/4
to 1SM range with snow showers and blowing snow as we head into
tomorrow morning, but some 1/2SM or even lower can't be ruled
out if a heavier snow shower sets up over an airports. Winds and
low visibility will continue through most of the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from midnight tonight to 6 PM CST
     Friday for NDZ027>030-038-039-049-052-053.
     Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Friday for NDZ006>008-014>016-024-026-054.
MN...Winter Weather Advisory from midnight tonight to 6 PM CST
     Friday for MNZ001>009-013>017-022>024-027>032-040.

&&

DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, Jan 15, 2:01 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
201 PM CST Thu Jan 15 2026

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-162015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
201 PM CST Thu Jan 15 2026

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Snow showers and gusty winds will cause blowing snow tonight
through Friday. This will sharply reduce visibility and impact
travel conditions. A winter weather advisory is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to intermittent whiteout conditions within snow showers
will lead to advisory level impacts. There is a 40 percent chance
for blizzard conditions within the Red River Valley into eastern
North Dakota if snow becomes more widespread.

Wind chill values fall into the range of 40 below zero to 30 below
zero Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Jan 15, 3:01 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
301 PM CST Thu Jan 15 2026

MNZ004-005-007-008-NDZ008-016-152215-
Kittson-Roseau-West Marshall-East Marshall-Pembina-Eastern Walsh-
Including the cities of Hallock, Roseau, Warren, Newfolden,
Middle River, Cavalier, Drayton, and Grafton
301 PM CST Thu Jan 15 2026

...BRIEF HEAVY SNOW WILL AFFECT FAR NORTHERN RED RIVER VALLEY
INTO NORTHWEST MINNESOTA...

A brief period of heavy snow will affect far northern Red River
Valley into northwest Minnesota. Commuters across this area can
expect conditions to suddenly deteriorate to very poor travel and
visibility. If you are traveling, reduce your speed and turn on
headlights. Don't slam on brakes.

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 1:42 PM CSTWinter Weather AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more40 hr
Jan 15, 4:02 PM CSTSnow Squall WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington, Polk, Red Lake and 1 more43 min

Nearby

Snow Squall Warnings in Minnesota, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.